Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Nashville, TN

January 21, 20104 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 21, 2010, 4:25 PM CST for 4 counties in Tennessee. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2010, 4:25 PM CST (22:25 UTC)
Expired
Jan 21, 2010, 5:00 PM CST
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, DeKalb County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 87 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 4:30 PM CSTHAIL 0.59 Nw Mcminnville, TN
Jan 21, 4:38 PM CSTHAIL 0.88Centertown, TNNICKEL SIZE HAIL IN CENTERTOWN.
Jan 21, 4:55 PM CSTHAIL 19 N Mcminnville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:16 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS54 KOHX 212225
SVROHX
TNC015-041-177-185-212300-
/O.NEW.KOHX.SV.W.0009.100121T2225Z-100121T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST THU JAN 21 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WARREN COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL CANNON COUNTY IN MIDDLE TENNESSEE...
  WESTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DEKALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CST

* AT 421 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CENTERTOWN...OR 10 MILES WEST OF
  MCMINNVILLE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOYLE BY 455 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3603 8556 3587 8547 3566 8595 3577 8603
TIME...MOT...LOC 2225Z 239DEG 37KT 3576 8589

$$

13
1 follow-up statement
239 
WWUS54 KOHX 212238
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CST THU JAN 21 2010

TNC015-212248-
/O.CAN.KOHX.SV.W.0009.000000T0000Z-100121T2300Z/
CANNON TN-
438 PM CST THU JAN 21 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CANNON COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3582 8587 3603 8556 3587 8547 3572 8582
TIME...MOT...LOC 2238Z 239DEG 37KT 3583 8575

$$

TNC041-177-185-212300-
/O.CON.KOHX.SV.W.0009.000000T0000Z-100121T2300Z/
WARREN TN-WHITE TN-DEKALB TN-
438 PM CST THU JAN 21 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHEASTERN DEKALB...WESTERN WHITE AND NORTH CENTRAL WARREN
COUNTIES...

AT 436 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL WARREN COUNTY...OR 9 MILES NORTH OF
MCMINNVILLE...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN WHITE COUNTY AT 450 PM CST
  RURAL SOUTHEASTERN DEKALB COUNTY AT 450 PM CST
  RURAL CENTRAL WHITE COUNTY AT 500 PM CST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3582 8587 3603 8556 3587 8547 3572 8582
TIME...MOT...LOC 2238Z 239DEG 37KT 3583 8575

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:06 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 21, 3:06 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CST THU JAN 21 2010

.DISCUSSION...
CURRENT...TOR WATCH IN EFFECT W 1/3 TIL 23Z...BUT SOME CELLS
LOOKING SEVERE TO THE E AS WELL...AS DRY SLOTTING AND SOME COOLING
TAKES PLACE AT MID LEVELS. TEMPS IN MID 50S TO LOWER 60S.

WILL KEEP MENTION OF SEVERE IN ZONES THRU 03Z...AFTER WHICH UPPER LO
(MOVING NE) OUTRUNS SURFACE LO AND WE LOSE OUR DYNAMIC SUPPORT.
WINDS HAVE GONE SOUTHERLY SO VEERING NOT QUITE AS STRONG...WOULD
SUSPECT MAINLY A HAIL THREAT BY EVE.

ASSCD SURFACE FRONT EXPECTED TO BE NEAR HOP BY 06Z TONITE...AND
NEAR PLATEAU BY 12Z. WILL CARRY HI CHANCE POPS (50%) FOR TONITE.
LO CLOUDS WILL LINGER IN AREA FOR QUITE SOME TIME...MAYBE INTO SAT.

SOME MORE RAIN ON HORIZON FOR SAT NITE AND SUN...AND ESF MENTIONS
POSSIBLE FLOOD PROBLEMS. STRONG FRONT MOVES E AS SURFACE LO
DEVELOPS OVER CNTRL PLAINS SAT...CHANCE RW- FAR W.

PRE-FRONTAL SQUALL LINE EXPECTED TO MOVE ACROSS SAT NITE AND THEN
OCCLUDED FRONT MOVES ACROSS SUN AFTERNOON OR EVE. SOME WRAP-AROUND
LO CHANCE FLURRIES/R- MON NITE AND TUE. BACK TO NEAR SEASONAL
TEMPS MON AND BEYOND.

BY THU...GFS DEVELOPS A SURFACE LO OVER E TX WITH A STRONG COLD FRONT
WITH MUCH COLDER AIR MOVING SE. DGEX EVEN FASTER WITH THIS
FEATURE...WHILE EURO SUPPRESES LO WELL TO SW. WILL GO WITH 50%
POPS FOR R- FOR NOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      45  52  43  61 /  50   0  10  10
CLARKSVILLE    42  48  41  59 /  50   0  10  30
CROSSVILLE     45  49  38  55 /  50  20  10  10
COLUMBIA       47  52  42  60 /  50   0  10  10
LAWRENCEBURG   47  51  42  61 /  50   0  10  10
WAVERLY        43  50  42  60 /  50   0  10  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jan 21, 9:06 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
906 AM CST THU JAN 21 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-221130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
906 AM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE
MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME
CONDUCIVE FOR ISOLATED TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Local storm report, Jan 21, 3:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             BAXTER                  36.15N 85.64W
01/21/2010  E0.88 INCH       PUTNAM             TN   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN BAXTER.

0354 PM     DENSE FOG        BAXTER                  36.15N 85.64W
01/21/2010                   PUTNAM             TN   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN BAXTER.

&&

MD
Local storm report, Jan 21, 4:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             DOVER                   36.48N 87.84W
01/21/2010  E1.00 INCH       STEWART            TN   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED NEAR DOVER BY EMA.

&&

MD
Local storm report, Jan 21, 4:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             LAFAYETTE               36.52N 86.03W
01/21/2010  E0.75 INCH       MACON              TN   TRAINED SPOTTER

            PENNY SIZED HAIL IN DOWNTOWN LAFAYETTE.

&&

MD
Special weather statement, Jan 21, 4:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CST THU JAN 21 2010

TNZ025-057-212245-
DICKSON-HICKMAN-
418 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON AND HICKMAN COUNTIES...

AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CENTERVILLE...MOVING NORTHEAST AT
40 MPH.

THIS STORM WILL BE NEAR...
  4 MILES NORTHWEST OF CENTERVILLE BY 430 PM CST.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ROSE
Special weather statement, Jan 21, 4:20 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
420 PM CST THU JAN 21 2010

TNZ063-064-077-078-212245-
CANNON-COFFEE-DEKALB-WARREN-
420 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...COFFEE...DEKALB AND
WARREN COUNTIES...

AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WOODBURY...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ROSE
Special weather statement, Jan 21, 4:21 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CST THU JAN 21 2010

TNZ060-094-095-212315-
GILES-LAWRENCE-MAURY-
421 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND MAURY
COUNTIES...

AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF LAWRENCEBURG...MOVING EAST
AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:00 PM CSTRiver Flood WarningOHXBedford12 hr
Jan 21, 2:22 PM CSTSevere Thunderstorm WarningOHXMarshall, Maury23 min
Jan 21, 2:44 PM CSTTornado WarningOHXClay, Macon, Trousdale31 min
Jan 21, 3:08 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson37 min
Jan 21, 3:31 PM CSTSevere Thunderstorm WarningOHXDeKalb, Rutherford, Smith, Wilson29 min
Jan 21, 3:42 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford19 min
Jan 21, 3:44 PM CSTSevere Thunderstorm WarningOHXStewart31 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXGiles26 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam26 min
Jan 21, 3:53 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Smith37 min
Jan 21, 3:56 PM CSTTornado WarningOHXGiles34 min
Jan 21, 4:10 PM CSTTornado WarningOHXClay, Jackson, Overton, Putnam35 min
Jan 21, 4:19 PM CSTTornado WarningOHXClay, Overton, Pickett26 min
Jan 21, 4:28 PM CSTTornado WarningOHXGiles, Lawrence, Maury32 min
Jan 21, 4:42 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett, Putnam33 min
Jan 21, 4:58 PM CSTSevere Thunderstorm WarningOHXWhite14 min
Jan 21, 5:02 PM CSTTornado WarningOHXBedford, Giles, Marshall, Maury28 min
Jan 21, 5:10 PM CSTTornado WarningOHXGrundy35 min
Jan 21, 5:27 PM CSTTornado WarningOHXBedford, Marshall18 min
Jan 21, 5:39 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy36 min
Jan 21, 5:46 PM CSTSevere Thunderstorm WarningOHXBedford14 min
Jan 21, 5:54 PM CSTSevere Thunderstorm WarningOHXRobertson, Sumner21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.